Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 192, NWS Springfield, MO

May 27, 20194 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2019, 8:39 AM CDT for 4 counties in Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2019, 8:39 AM CDT (13:39 UTC)
Expired
May 27, 2019, 9:15 AM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, MO, Cedar County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:05 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 27, 5:05 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
505 AM CDT Mon May 27 2019

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Mon May 27 2019

An upper level shortwave trough is currently located across
western Kansas and is moving to the east early this morning. Ahead
of the trough, a line of storms that has a history of producing
severe wind gusts, continues to track to the east/northeast across
central Kansas. Shear vectors favor the southern part of the line
becoming more outflow dominate with the stronger part of the line
expected to move more to the northeast through the early morning
hours. The cap is strong across the Missouri Ozarks versus central
Kansas. The cap does not weaken entirely, but will weaken some
across southeastern Kansas ahead of the storms. Theta-E
differences are also supportive of strong down drafts across
Kansas. The line should gradually weaken as it spreads northeast,
but given the weaker MLCIN values and the strong Theta-E
differences there will remain the potential for isolated strong to
severe wind gusts making it to the surface across extreme
southeastern Kansas with the line. Will have to watch trends, as
it may just clip the far northwestern portions of the forecast
area. It's also possible the line goes just to the north of the
area. Farther south in the outflow dominate region of the line,
showers and a few storms will still be possible across extreme
southeastern Kansas into parts of central Missouri into the mid
morning hours, This activity should not be severe and likely more
isolated in nature if it even makes it into the area. There could
be brief heavy rain with any storms this morning, but it should
be progressive and weakening as it moves into the area so not
expecting an additional flooding risk. Much of the area will
likely remain dry this morning and its also possible the line
lifts just north of the area.

After any morning rain moves out of the area, skies should clear
leaving a warm day across the area. Highs will warm into the
middle to upper 80s as heat index values warm to around the 90
degree mark. Gusty southerly winds will increase this morning
into early this afternoon. Gusts up to around 35 mph can be
expected at times, especially along and west of Highway 65. Mild
conditions will occur again tonight as lows only drop to the upper
60s to the lower 70s.

.LONG TERM...(Tuesday through Sunday)
Issued at 333 AM CDT Mon May 27 2019

An upper level low over the southwestern U.S. will move to the
east today and into the Plains on Tuesday. The low will then lift
north remaining over the Plains into Wednesday. Surface low
pressure will move east across the central Plains on Tuesday. This
will help to keep gusty southerly winds across the area on
Tuesday.

A moist and unstable air mass will develop across the region on
Tuesday as deep layer shear increases with the approach of the
upper level low. A cold front will move into central Kansas where
storms should develop late Tuesday afternoon into the evening
hours. The storms and front will then move east Tuesday evening
and overnight. Storm flow should allow storms to be able to move
off the front and be supercells in nature. There should be enough
convection that develops to end up having these discrete cells
grow into a line or line segments and sweep off to the east across
the region Tuesday night. All modes of severe weather will occur
with the supercells, though the primary risk will be large hail
and damaging winds with an isolated tornado risk. The question is
just how far east will the discrete storms be able to make it
before growing into a line. There is the potential they move into
southeast Kansas and west central Missouri Tuesday evening before
transitioning to the line. Once the line develops the main risk
will be damaging winds, though low level shear will still support
an isolated brief spin up tornado risk within the line as it
spreads across the Missouri Ozarks Tuesday night.

The upper level low will remain across the central/northern
Plains on Wednesday sending lift across the region into Wednesday
night. This will result in additional showers and storms tracking
across the region. This will lead to the risk for additional
heavy rain and flooding across the area. This will likely be more
a band of heavy rainfall and will need to zero in on the specifics
as we get closer to the event.

Slightly cooler conditions will occur on Thursday as highs warm
into the 70s and lows drop into the 50s. Highs will then return to
the 80s by the weekend. Another disturbance will then track
through the area this weekend and could bring additional scattered
shower and storm chances to the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 500 AM CDT Mon May 27 2019

A line of showers and storms are currently moving northeast
across southeastern Kansas early this morning. This activity may
affect portions of east central Kansas and west central Missouri
early this morning, but should remain west and north of the TAF
sites. Additional showers and storms are currently located across
north central Oklahoma/south central Kansas early this morning.
This activity again will track northeast and may push into the far
western portions of the area this morning. This activity should
be weakening as it moves towards the area and may dissipate
before making it into the area. Confidence is low that a TAF site
will be effected at the current time.

Otherwise, VFR conditions are expected today and tonight.
Southerly winds will pickup and becoming gusty this morning into
the early evening hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, May 27, 7:47 AM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
747 AM CDT Mon May 27 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
747 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered thunderstorms will occur over southeast Kansas and far
west central and southwest Missouri this morning. Some locally
heavy rain and flash flooding will be posisble where heavy rain
can persist.

Gusty non-thunderstorm winds can also be expected today over
southeast Kansas and southwest Missouri with gusts of 30 to
35 mph possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty south winds will occur again Tuesday into Wednesday mainly
across southeastern Kansas and western Missouri. Gusts over
30 mph will be possible at times.

Showers and thunderstorms will develop Tuesday afternoon into
Tuesday night, including chances for severe storms. All modes of
severe weather will be possible along with heavy rainfall. Storms
will also be possible Wednesday and Wednesday night with the
potential for heavy rainfall and flooding.

Additional chances for storms will return late Friday night and
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:58 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon32 min
May 27, 9:04 AM CDTFlash Flood WarningSGFBarton4 hr
May 27, 9:24 AM CDTSpecial Weather StatementSGFCedar, Polk36 min
May 27, 10:53 AM CDTSpecial Weather StatementSGFMaries52 min
May 27, 7:37 AM CDTFlash Flood WarningSGFCrawford4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.